Kentucky, 2005

Damaging Wind in Kentucky, April 22, 2005

April 22, 2005 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 22, 7:00 PM EST, 2 hours earlier.

Area forecast discussion, Apr 22, 7:00 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
800 PM EDT FRI APR 22 2005

.DISCUSSION...

THERE HAVE BEEN MANY REPORTS OF SEVERE WEATHER ACROSS CENTRAL
KENTUCKY...AND SOUTHERN INDIANA. THE REPORTS INCLUDE A POSSIBLE
TORNADO NEAR LOUISVILLE...LARGE HAIL...AND DAMAGING WIND. THE AREA
IS UNDER A SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT TONIGHT.  THE
LATEST RUC MODELS ARE SHOWING THAT THE MOST ACTIVE AREA WILL MOST
LIKELY BE THE NORTHERN PORTION OF THE CWA IN THE MONTGOMERY...BATH
...ROWAN AND FLEMING COUNTIES. THIS IS WHERE THE GREATEST
INSTABILITY AND CAPE WILL BE. THE REST OF THE FORECAST IS ON TRACK.

&&

.PREV DISCUSSION...

417 PM EDT FRI APR 22 2005

NEAR TERM (TONIGHT THROUGH MONDAY NIGHT)...

SPC HAS THE WESTERN PORTIONS OF THE CWA IN A MODERATE RISK AND THE
REST OF THE AREA IN A SLIGHT RISK. HAIL AND DAMAGING WINDS ARE THE
PRIMARY THREATS. SOUNDINGS SHOW LI/S OF -7 AND CAPES AROUND 1500
J/KG. CLOUDS ARE ALSO BEGINNING TO THIN OUT OVER MOST OF THE CWA.
SHOWERS AND THUNDERSTORMS HAVE POPPED UP OVER WESTERN PORTIONS OF
THE STATE AND SOUTHERN INDIANA AND WILL SPREAD INTO THE AREA DURING
THE EVENING HOURS. WENT CATEGORICAL FOR POPS TONIGHT ACROSS THE
BOARD.

MAIN FORECAST CHALLENGES FOR THE NEAR TERM ARE FOR THE POTENTIAL OF
SEVERE STORMS THIS EVENING AND THE TIMING OF THE COLD FRONT MOVING
ACROSS EASTERN KY TONIGHT. TEMPERATURES WILL BE A BIT TRICKY...WITH
PLENTY OF CAA BEHIND THE FRONT...TEMPERATURES WILL FALL THROUGH THE
DAY ON SATURDAY. WITH WARM GROUND TEMPERATURES...EXPECT ONLY LIGHT
SNOW ACCUMULATIONS ABOVE 2500 FEET TOMORROW NIGHT. WRAP AROUND
PRECIPITATION WILL COME TO END ON SUNDAY AS THE UPPER LOW TRACKS
EAST. SOUNDINGS INDICATE LOW LEVEL MOISTURE LINGERING THROUGH SUNDAY
NIGHT ACROSS THE EASTERN PORTIONS OF THE CWA. HIGH PRESSURE WILL
BRING DRY CONDITIONS ON MONDAY.

EXTENDED (TUESDAY THROUGH FRIDAY)...

LEANED TOWARDS THE GFS ENSEMBLE FOR THE EXTENDED. MAIN CHANGES WERE
TO LOWER TEMPERATURES A FEW DEGREES...AS THE PATTERN ALOFT SLOWLY
TRANSITIONS FROM CYCLONIC TO ZONAL FLOW...AS THE UPPER LOW MOVES
NORTHEAST. BUMPED UP POPS ON TUESDAY...AS A WEAK COLD FRONT PUSHES
THROUGH THE AREA. ENDED POPS ON WEDNESDAY...AS WRAP AROUND MOISTURE
PULLS EAST. HIGH PRESSURE WILL BRING DRY CONDITIONS FOR THE END OF
THE WORKWEEK. TEMPERATURES WILL MODIFY THROUGH THE END OF THE
WEEK...AS SOUTHERLY FLOW RETURNS TO THE AREA.

1206 PM EDT FRI APR 22 2005

MADE MULTIPLE UPDATES TO THE FORECAST. HAVE GONE WITH CATEGORICAL
POPS FOR ALL AREAS TONIGHT. LONG ANTICIPATED CONVECTION AHEAD OF THE
COLD FRONT SHOULD BE ARRIVING FROM THE WEST LATE THIS
AFTERNOON/EARLY THIS EVENING...AND SEE NO REASON TO ARGUE WITH THE
PERSISTENT HIGH MOS POPS. HAVE ALSO UPDATED TO LIKELY POPS FOR ALL
BUT THE SOUTHWEST PORTION OF THE AREA FOR SATURDAY AND SATURDAY
NIGHT. STEEP LOW LEVEL LAPSE RATES AND DEEP MOISTURE SHOULD YIELD
SHOWERS. THE MOISTURE WILL NOT BE AS DEEP IN OUR SOUTHWEST COUNTIES.
HAVE ALSO CHANGED SATURDAY TEMPS TO REFLECT STEADY OR FALLING
DAYTIME READINGS.

358 AM EDT FRI APR 22 2005

ONGOING TSRA AND SIGNFT CLOUD COVER SLOWLY TRACKING EAST ACROSS ERN
KY THIS MORNING. THE LEADING EDGE OF THE CONVECTION HAD PASSED BWG
AS OF 3 AM. CLOUD COVER HAS SUPPRESSED THE POSSIBILITY FOR DENSE
FOG...HOWEVER THE COPIOUS MOISTURE FROM THU CONVECTION HAS DROPPED
VIS FOR SOME OF THE AREA TO VALUES BETWEEN 1 AND 2 MILES. AS WINDS
PICK UP IN ADVANCE OF THE CONVECTION...THE REDUCED VIS SHOULD
IMPROVE RAPIDLY. EXPECTING THE CONVECTION TO CROSS I-75 BY MID
MORNING. THAT PLACES ERN KY IN THE AREA OF DEEP CONVECTION DURING
THE PEAK HEATING OF THE DAY. MDT RISK OF SVR WX SUPPORTED BY THE GFS
WITH CAPE IN EXCESS OF 3200 J/KG AT 18Z WITH VERY VISIBLE DRY SLOT
ON W/VP SAT AND RT ENTRANCE REGION OF JET. NAM NOT QUITE AS INTENSE
WITH SVR PARAMETERS.

FNTL BNDRY LOCATED ON THE KY/TN BORDER THIS AM WILL SLIDE TO THE OH
RVR BY MIDDAY WITH THE LOW TRACKING JUST TO THE NORTH OF THE CWFA.
AS IF THE POTENTIAL FOR SVR WX WAS NOT ENUF...A SIGNFT POCKET OF
COLD AIR (85H TEMPS AT 0 DEG C OR BELOW THRU MON) PORTENDS THE
POSSIBILITY OF -SW OVERNIGHT SAT INTO EARLY SUN. ANY ACCUM SHOULD BE
VERY SLIGHT AND ONLY ON GRASSY AREAS AS THE GRND IS TOO WARM TO
SUPPORT. BETTER CHC FOR ACCUM WILL BE IN THE HIER ELEVATIONS OF ERN
KY...ALONG THE VA BORDER AND EVEN THERE THE -RA THAT MIXES IN WILL
LIMIT ACCUM TO A TRACE OR LESS. JACKETS WILL BE IN ORDER THIS
WEEKEND. WITH TEMPS TONIGHT DROPPING INTO THE LOWER 40S AND THEN
REMAINING BELOW 50 UNTIL MONDAY AFT.

EXTENDED HAS NOT CHANGED MUCH WITH THE LATEST MEX SO NOT MUCH TO
CHANGE WITH THE FCST. LOW CHC POP WITH -SHRA ALMOST EVERY DAY AND
NIGHT. NEARLY ZONAL FLOW WILL ALLOW NUMEROUS WAVES TO PASS WITH EACH
ONE A POSSIBLE CAUSAL FOR RAIN. TIMING THE BIGGEST PROBLEM BUT WITH
OUT A PERIOD OF RECHARGE...EACH WAVE WILL HAVE LITTLE IN THE WAY OF
SIG RH TO CREATE A HEAVY RAIN MAKER.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL
MIDNIGHT EDT TONIGHT FOR ALL BUT PIKE AND MARTIN COUNTIES.
&&

JACOBSON
Hazardous weather outlook, Apr 22, 3:23 AM EST, 17 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
423 AM EDT FRI APR 22 2005

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-231100-
BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON-
JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN-
MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI-
ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
423 AM EDT FRI APR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS TODAY INTO EARLY TONIGHT. SOME
THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS
BEING THE MAIN THREAT...ALTHOUGH ISOLATED TORNADOES ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE STILL POSSIBLE EARLY ON SATURDAY MORNING. SOME SNOW
MAY MIX IN WITH THE RAIN LATE SATURDAY NIGHT INTO EARLY
SUNDAY MORNING. LITTLE OR NO ACCUMULATION IS EXPECTED EXCEPT IN THE
HIGHER TERRAIN ALONG THE VIRGINIA BORDER WHERE A DUSTING MAY
ACCUMULATE ON GRASSY AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TODAY. SPOTTERS ARE ENCOURAGED TO
CALL IN REPORTS OF SEVERE WEATHER.

DUSTY

In the hours before

Local storm report, Apr 22, 7:46 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
846 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             BURFIELD                36.73N 84.79W
04/22/2005  1.00 INCH        WAYNE              KY   TRAINED SPOTTER

0823 PM     HAIL             GREENWOOD               36.87N 84.49W
04/22/2005  0.75 INCH        MCCREARY           KY   COUNTY OFFICIAL

&&

MMCLANE
Local storm report, Apr 22, 7:51 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
851 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     HAIL             MONTICELLO              36.84N 84.85W
04/22/2005  0.25 INCH        WAYNE              KY   EMERGENCY MNGR

&&

JACOBSON
Local storm report, Apr 22, 8:02 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
902 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     HAIL             SOMERSET                37.08N 84.61W
04/22/2005  0.88 INCH        PULASKI            KY   EMERGENCY MNGR

&&

JACOBSON
Local storm report, Apr 22, 8:42 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
942 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     7 W LONDON              37.13N 84.21W
04/22/2005                   LAUREL             KY   LAW ENFORCEMENT

            TREES DOWN ACROSS HIGHWAY 192 BLOCKING THE ROADWAY.

&&

ARICHEY
Local storm report, Apr 22, 8:44 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
944 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     TSTM WND DMG     LONDON                  37.13N 84.08W
04/22/2005                   LAUREL             KY   LAW ENFORCEMENT

            POWER POLE DOWN ON HIGHWAY 192 INSIDE LONDON CITY LIMITS.

&&

ARICHEY

The radar

The Jackson,KY radar (KJKL), 40 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Menifee

When
April 22, 9:00 PM EST
Where
Menifee County, Wellington
Measured
55 kt (63 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
37.917, -83.517

Power line blown down on Route 1569. Also, one tree blown down 1 mile east of Frenchburg on Highway 1274.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442694.